Alert archive / Washington / Areal Flood Warnings in 2018

Areal Flood Warning 4, NWS Spokane, WA

May 8, 2018Okanogan County, Washington

NWS Spokane, WA issued this areal flood warning at May 8, 2018, 8:57 AM PDT for Okanogan County, Washington. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2018, 8:57 AM PDT (15:57 UTC)
Expired
May 12, 2018, 3:19 PM PDT
In force
4 days
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Okanogan County, WA

The radar

The Spokane radar (KOTX), 184 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this areal flood warning went out at May 8, 4:58 AM PDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 8, 4:58 AM PDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
458 AM PDT Tue May 8 2018

.SYNOPSIS...
Today will be warm with afternoon temperatures in the upper 70s to
low 80s. A cold front will arrive tonight bringing showers and
thunderstorms along with cooler temperatures for Wednesday. Cool,
showery, and breezy weather will linger into Thursday. Warm and
dry conditions will return over the weekend and persist into early
next week.

&&

.DISCUSSION...
Today through Wednesday night: For today, quiet weather is on tap
with warmer temperatures. The satellite currently shows a fair
amount of clouds over the ID Panhandle and extreme northeast WA
this morning. The cloud-free areas will probably see some morning
fog develop given the high moisture and light winds. Any fog that
does form won't last long. The satellite also shows the next low
off-shore with a leading cold front. This will be moving onshore
for another interesting and exciting weather event tonight and
Wednesday.

The cold front will move across the Oregon Cascades late this
afternoon, firing thunderstorms over central Oregon. Hi-resolution
WRF models all show an organized area of convection that will move
from northeast Oregon into southeast Washington later this
evening. By midnight, precipitation from the front will extend
from the Methow valley to Lewiston, and from there will move
northeast overnight. While the best chance of thunderstorms will
be over southeast WA and the Lewiston area, I included a mention
of thunder throughout the area overnight as the cold front moves
through. A gusty outflow boundary similar to Sunday will accompany
the thunderstorms this evening.

Behind the front it will be breezy, especially in the Cascades.
North and east of Spokane showers and thunderstorms will redevelop
in the afternoon and continue Wednesday evening.

At this time I don't expect any of these thunderstorms to be
severe. Atmospheric moisture is very high (not unusual for this
time of year) so heavy downpours of rain are likely. But the
storms will be moving along at a decent speed so this will
mitigate local flooding concerns. See below for a recap of the
river warnings.  RJ

Thursday: There is decent model agreement that an upper low will
slide down the BC coast into Washington on Thursday. Chilly air
aloft will promote the development of showers. Convective coverage
will increase with daytime warming. By mid afternoon, the GFS,
NAM, and ECMWF forecast enough surface based instability to
include the mention of isolated to scattered thunderstorms over
northeast Washington into the Idaho Panhandle. With afternoon
temperatures in the 60s, storms that develop should be typical
spring cells capable of brief downpours and pea size hail. Breezy
winds will accompany the arrival of Thursday's low. Look for 15 to
25 mph winds out of the west from Wenatchee to Moses Lake to
Spokane and Pullman from late morning into early evening.

Friday: By Friday, our upper low will descend into southern Oregon
and end up over Nevada and Utah by the evening. A northerly
surface pressure gradient will develop which will likely produce
breezy north winds down the Okanogan Valley onto the Waterville
Plateau. The GFS holds onto enough shallow instability for widely
scattered showers over the Idaho Panhandle mountains through the
afternoon, but the remainder of the Inland Northwest should see
showers decrease by morning. Temperatures will rebound into the
low 70s across central and north central Washington on Friday, but
the Panhandle and eastern third of Washington will likely remain
in the 60s.

Saturday through Monday: The medium range models are in very good
agreement that a high pressure ridge will build over British
Columbia and Washington over the weekend as low pressure resides
over the Great Basin. Look for clearing skies on Saturday with
north or northeast winds in the 10 to 15mph range with locally
higher gusts along the Highway 95 corridor from Sandpoint to Coeur
d'Alene. Pressure gradients are forecast to relax Sunday yielding
lighter winds and warmer temperatures. By Sunday and Monday, most
of the Inland Northwest will climb into the upper 70s to low 80s.
/GKoch

&&

.HYDROLOGY...
We have the following flood watches and warnings out.

Flood Warnings
* Moyie River in Boundary County.
* St Joe River in Benewah County.
* Okanogan River in Okanogan County.
* Kettle River in Ferry County.

Flood Watches
* Similkameen River in Okanogan County.
* Stehekin River in Chelan County.

&&

.AVIATION...
12z TAFS: LIFR fog and stratus are possible at KGEG/KSFF/KCOE this
morning. Otherwise conditions should be VFR at all TAF sites with
light winds and increasing high clouds. A cold front will move
into the region from the southwest bringing showers and possible
thunderstorms to all TAF sites. KLWS and KPUW have the best chance
of thunderstorms, but they are possible at the other TAF sites as
well. Heavy rain will accompany the thunderstorms which could
produce brief IFR conditions.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        77  55  66  45  63  42 /   0  70  70  10  30  30
Coeur d'Alene  77  56  65  44  62  41 /   0  60  80  20  30  30
Pullman        77  55  64  44  61  41 /   0  80  70  10  20  40
Lewiston       83  59  70  48  68  47 /  10  80  60  20  20  30
Colville       80  55  70  44  63  42 /   0  40  70  20  60  60
Sandpoint      75  52  63  42  61  40 /   0  30  90  40  30  30
Kellogg        75  50  62  42  59  38 /   0  70  90  40  30  30
Moses Lake     83  59  74  47  70  45 /   0  50  30   0  10  40
Wenatchee      79  57  70  49  69  48 /   0  70  20   0  10  30
Omak           80  59  72  47  68  45 /   0  90  60  10  40  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 8, 7:14 AM PDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
714 AM PDT Tue May 8 2018

IDZ001>004-026-027-WAZ031>038-041>044-091415-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
714 AM PDT Tue May 8 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A line of showers and thunderstorms will move through the region
tonight. Some of these thunderstorms will contain heavy rain.
Storms in southeast Washington and the southern Panhandle could
also contain small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Many area rivers will remain very high with some flooding in the
Idaho Panhandle and extreme northern Washington.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:23 AM PDTRiver Flood WarningOTXChelan62 hr
May 8, 11:23 AM PDTRiver Flood WarningOTXOkanogan5 days
May 8, 11:23 AM PDTRiver Flood WarningOTXOkanogan4 days
May 8, 3:35 PM PDTAreal Flood WarningOTXOkanogan4 days

Nearby

Areal Flood Warnings in Washington, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.